Heavy Snow, Northern Oneida
- When
- December 2, 12:00 AM EST to 3:00 AM EST
- Where
- Northern Oneida forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
A cold front moved through central New York the morning of the 1st. Rain showers with the front changed to snow showers.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moved through central New York the morning of the 1st. Rain showers with the front changed to snow showers. The cold air behind the front set off lake effect snow showers. Lake effect snow bands off of Lake Ontario organized in the early afternoon of the 1st, then continued into the early morning of the 2nd when it ended. Snowfall amounts were 6 to 10 inches. Snowfall rates approached 2 inches an hour the evening of the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 1, 9:03 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 903 PM EST MON DEC 01 2003 .DISCUSSION... SO FAR MESOETA IS DOING A GOOD JOB DIAGNOSING THE BAND MOVEMENT. SHORT WAVE MOVING WITHIN STRONG UPPER LEVEL FLOW WILL TEMPORARILY PULL BAND NORTHWARD. WITHIN OUR FA NORTHERN ONEIDA WILL BE TARGETED THROUGH MIDNIGHT. THERE IS SOME DIRECTIONAL SHEAR SO BAND IS NOT LIKELY TO BE AS FOCUSED THIS EVENING. BETWEEN 6Z AND 8Z THE FLOW SHIFTS TO 300 DEGREES AND THE FLOW FROM THE SURFACE TO 850 TIGHTENS NOTICEABLY. THIS SHOULD PRODUCE AN INTENSE CONCENTRATED BAND TOWARD SYRACUSE AND HAMILTON. THE FLOW WILL ONLY SLIGHTLY SHIFT THROUGH TUESDAY AFTERNOON TOWARD SYRACUSE, AUBURN, AND CORTLAND. ONLY CONCERN I HAVE FROM LOOKING AT MOST RECENT MESOETA PROG IS FOR ACCUMULATION OVER SENECA AND S CAYUGA POTENTIALLY REACHING WARNING CRITERIA. MESOETA DEPICTS INTENSE 925MB CONVERGENCE AT 12Z OVER THESE COUNTIES, WITH FLOW ALOFT ALIGNED TIGHTLY INTO HEAVY BAND SHEAR PROFILE. STILL WAITING FOR SPOTTERS TO GIVE US SOME EARLY EVENT GROUND TRUTH. HOLLAND PATENT RECEIVED 5.5 INCHES OVER EASTERN ONEIDA CO. IN THE MEANTIME THE CURRENT FORECAST IS IN GOOD SHAPE...AS IS THE CURRENT WARNING/ADVISORY BREAKDOWN. PADAVONA PREVIOUS DISCUSSION - LAKE EFFECT IS THE STORY FOR THIS FCST AREA DURING THIS PERIOD. LAKE INDUCED SNOW SHOWERS AND SQUALLS HAVE BEEN MOVING OVER MOST OF CNY AND NE PA TODAY...BUT WILL DISSIPATE THIS EVENING AS S/WV TROF PULLS EAST. DOWN WIND OF LAKE ONTARIO...ENVIRONMENTAL STABILIZATION WILL ALLOW SNOW SHOWERS TO CONSOLIDATE INTO A SINGLE BAND THIS EVENING AHEAD OF AN ARCTIC FRONT. PER ETA/MM5 MODELS...EXPECT THIS TO BE A 290-295 FLOW INITIALLY TARGETING THE SYR-UCA CORRIDOR FROM LATE TODAY TO LATE EVENING. SATL PIX AND CANDIAN/NRN NY RADARS SHOW UPSTREAM LAKE CONNECTIONS AND EXPECT THIS TO CONTINUE. ARCTIC FRONT AND MIDLVL SUPPORTING S/WV WILL BACK FLOW TO MORE OF A 270 FLOW TWD 02-03Z WHICH THEN CAUSES BAND TO TARGET SRN TUG HILL PARTS OF NRN ONEIDA COUNTY FOR 2-4 HOURS. MEANWHILE...LAKE BASED INSTABILITY CLIMBS FROM MODERATE TO EXTREME WITH INVERSION LEVELS LIFTING ABOVE 10K FT. A PRIME SCENARIO FOR DEEP LAKE CONVECTION WITH BLINDING SNOWFALL RATES EASILY IN EXCESS OF 1/HOUR. THUNDER AND LIGHTNING POSSIBLE WITH THIS ACTIVITY AND WILL MENTION IN STATEMENTS. AFT ABOUT 06-07Z...COLD AIR DEEPENS BEHIND ARCTIC FRONT AND 290-300 FLOW BANDS BECOME RE-ESTABLISHED OVERNIGHT AND INTO TUESDAY WITH FLOW GRADUALLY BECOMING MORE MULTI-BAND 330 DEGREES TUES PM. EXTREME INSTABILITY REGIME THEN IN PLACE...AND BANDS WILL STRETCH WELL DOWN INTO THE SRN TIER AND NRN PA. ANOTHER EMBEDDED H7 S/WV WILL ENHANCE MATTERS. SOME POSSIBILITY THAT FINGER LAKE ENHANCEMENT COULD COME INTO PLAY FOR TOMPKINS/TIOGA AND BRADFORD LATER TOMORROW AS FLOW SHIFTS MORE NORTHERLY. SNOW ACCUMS TRICKY AS THERE WILL BE CONSIDERABLE SHIFTING AND REPOSITIONING OF BANDS...BUT INSTABILITY AND CONNECTIVITY WITH UPPER LAKES COULD CAUSE 1-3/HOUR RATES. WILL CONTINUE WARNING FOR NRN ONEIDA CO...ALTHOUGH RESIDENCE TIME OF BAND A LITTLE LESS THAN PREV EXPECTATIONS. STILL THINK WARNING AMOUNTS LIKELY WEST OF ROUTE 26 AND IN THE ROME AREA...BUT NOT SO CONFIDENT ABOUT HIGH ACCUMS TWD BOONVILLE. WILL UPGRADE COUNTIES JUST SOUTH AND WEST TO WARNING AS 290 FLOW TARGETS THE SYR-UCA AREA FOR MANY HOURS. ADVISORIES NOW BEING POSTED DOWN ACROSS NRN SUSQUEHANNA REGION AS NORTHERN SECTIONS OF THOSE COUNTIES STAND TO SEE 6. HIGH PRES AND SYNOPTIC DRYING GRADUALLY INFILTRATES THE REGION TUES NITE AND WEDS. INVERSION LOWERS...BUT 850 MB RIDGE AXIS REMAINS WELL WEST OF AREA WITH NNWLY FLOW OVER CWA. STILL FIND IT PRUDENT TO CONTINUE PLENTY OF CLOUDS AND CHC SNOW SHOWERS OR FLURRIES RIGHT THROUGH WEDNESDAY. CLOUDS LIKELY BREAKING UP ON THE DOWNSLOPE INTO NE PA FOR PARTLY SUNNY WEDS. LONG TERM (WED NGT - MON)... FIRST HALF OF EXTENDED WILL BE EASY WITH HIGH PRESSURE BUILDING IN FOLLOWED BY A HARDER FORECAST WITH DEEP UL LOW IN THE NE US. WED NGT AND THU UL RIDGE FINALLY MOVES OVER THE CWA. THIS AND WAA WILL FINALLY BRING AN END TO THE LES WHICH IS OCCURRING NOW. THIS FAIR WX WILL BE SHORT LIVED AS SW FLOW BRINGS MOISTURE BACK AHEAD OF A SHARP UL TROF. THE TROF WILL CLOSE OFF IN MID ATLANTIC REGION. ENOUGH COLD AIR UNDER CLOSED LOW FOR SNOW BUT LOCATION WILL BE CRUCIAL FOR US TO GET THE SNOW. IT COULD SNOW SOUTH OF CWA WITH RAIN HERE. FOR NOW WENT WITH CHC POPS OF RAIN OR SNOW. THIS STORM WILL SLOWLY MOVE NE OUT TO SEA SAT INTO MON. STAYED CLOSE TO MEX TEMPS. && AVIATION... CELLULAR LAKE EFFECT SNOW SHOWERS ATTM CAUSING VSBY TO DROP BELOW 1 MILE AND CIG TO GO BELOW 1000 FEET. THEY DO NOT LAST LONG WHEN IT HAPPENS. BETTER LES WILL SET UP LATE TODAY INTO TONIGHT WHEN COLDER AIR MOVES SE INTO CWA. 850 MM5 PUTS A SINGLE BAND INTO SYR THIS EVE. UCA MAY ALSO GET SOME OF THIS THIS BUT NOT FOR AS LONG. LATE TONIGHT THE FLOW SHIFTS TO 320. THIS MEANS MULTIBAND AND FINGER LAKE BANDS. ITH MAY HAVE THE LOWEST CONDITIONS TUE WHILE UCA WILL BE N AND E OF MOST OF IT. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...LAKE EFFECT SNOW WARNING TONIGHT AND TUESDAY FOR ONEIDA, ONONDAGA, MADISON COUNTIES. LAKE EFFECT SNOW ADVISORIES TONIGHT AND TUESDAY FOR SOUTHERN CAYUGA, CORTLAND, CHENANGO AND OTSEGO COUNTIES. PA...NONE. && BREWSTER/CHAMPNEY
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-020900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 440 PM EST MON DEC 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT... ARCTIC AIR POURING OVER LAKE ONTARIO WILL BRING SIGNIFICANT ACCUMULATING SNOWFALL TO PARTS OF NORTH CENTRAL NEW YORK. SEVERAL INCHES OF SNOW IS LIKELY IN LOCALIZED AREAS DOWNWIND OF LAKE ONTARIO. SEE ALBWSWBGM (WWUS41 KBGM) FOR DETAILS. .DAYS TWO THROUGH SEVEN...LAKE EFFECT SNOWS WILL CONTINUE ON TUESDAY AND TUESDAY NIGHT. FAIR WEATHER IS FORECAST FOR MID WEEK, THEN RAIN OR SNOW IS POSSIBLE FRIDAY AND THIS WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER, SNOW SPOTTERS ARE ENCOURAGED TO RELAY ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328841, 5328842.